|Confused about testosterone levels
May 13, 2002
Dr. Franscino: Thanks for taking time to answer so many questions. I'm 49 and have been on HAART for four years (currently Kaletra, Epivir, Zerit) I've been on testosterone gel and Anadrol in cycles since 2000 to combat belly paunch, seems to work. Prior to starting androgens, my testosterone levels were varied - In 2/99 free T was 12.9ng/dl , total 537ng/dl; in 9/99 free T =172 pg/ml, bioavailable 290ng/dl, total 744ng/dl (high normal?) Although I started androgens for the lipodystrophy, I noticed more energy, less med side effects, and even started getting morning erections again. After several cycles on androgens (3months on 1 month off)I consulted an endoncrinologist because I've had longstanding (6 years) trouble with impotence. He recommended doubling the Androgel to two packs per day, using without breaks, and stopping andadrol. Before doing that, I decided to stop all androgens for 9 weeks and get another baseline since my last labs (off androgens for only two weeks) showed low levels: total T= 99ng/dl, free=17pg/ml, weakly bound= 31ng/dl. After 9 weeks off, the results were free=84pg/ml, weakly bound= 329ng/dl. Incidentally, my DHEAS has been consistently low at 31 and 38mcg/dl. Now, even though this lab says I now have " high normal" testosterone levels, another lab I referenced (Arup Labs) would seem to put me in the low to mid-normal range. Like another one of your questioners, I'm concerned about long-term use of androgens without breaks. Do these levels sound low, or what? Won't using androgens long term damage the cells responsible for making your own testosterone?
Response from Dr. Frascino
Six years of impotence and now you're getting morning stiffies!?! Now there's a reason to celebrate.
The story with androgenic/anabolic steroids is somewhat complex. Anadrol is an androgenic/anabolic steroid similar to the male hormone testosterone. It is approved for use in treating anemia caused by deficient red blood cell production. It has not been well studied in HIV positive people. It, like testosterone, has both androgenic and anabolic effects. Androgenic means masculinizing (virilizing) effects, including increasing the libido (making Mr. Happy once again very happy). It also has other masculinizing effects such as increased facial hair, deepening the voice, hair loss, aggressive behavior, and acne. The anabolic effects include increased ability to build muscle mass. Additional potential negative side effects include severe liver problems -- peliosis hepatis, and liver cell tumors, as well as blood lipid changes that are known to be associated with increased risk of heart attacks and strokes. (I bet you figured anything this good had to have a significant down side, didn't you?) The bottom line here is, you shouldn't be using both androgel and anadrol. They are very similar and have essentially the same effects. However the oral drug anadrol has greater risks than the topical androgel, especially to your liver.
Yes, it is true that if you supply your body with testosterone (or anadrol) or its precursors or derivatives, you can effectively shut down the body's own testosterone factory. The body, in essence, thinks, "Why bother manufacturing my own testosterone if this guy is already giving it to my in the form of a gel, patches, or injections. There is some concern that the body's testosterone-making centers may have some trouble turning back on if you effectively shut them down for long periods. Is this a concern? Well, yes if your body is working fine and supplying the proper amount of testosterone, you shouldn't muck this up. Never mess with Mother Nature. However, if your body isn't making enough, then supplementation is definitely warranted. At that point, you shouldn't worry about shutting down your own factory, because it's not making enough anyway. By and large, endocrinologists are fairly bright and they certainly are the experts when it comes to hormones. Testosterone blood tests can be difficult to interpret and can vary from lab to lab (as you found out). See the endocrinologist again with all your tests in hand and have him go over the results and explain his recommendation for increasing the testosterone (AndroGel), using it consistently, and discontinuing the Anadrol. With the information you provided (6 years of impotence? . . . gosh, I'd be suicidal!) and your response to treatment, I think the endocrinologist's advice makes good sense and I agree with his recommendation. You also should be monitored periodically and have your dose adjusted as needed.
It sounds like testosterone replacement has been quite helpful for you, not to mention the fact that Mr. Happy now greets you in the mornings!
Good luck. Stay well. And welcome back to Mr. Happy.
Please help !!!!!
- White Discharge After Touching Vaginal Fluid Worried I Have HIV
- Can Vaginal Discharge Cause Sores?
- Symptoms Of Vaginal Bleeding Headache Low Back Pain Cramping
- 16 Week Negative Rapid Hiv Test
- Are Lymph Node Swelling Ringing Ears Vision Change Signs Of Hiv?
- Can Hiv Positive People Receive Hair Transplants?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.